An Approximation Scheme for the Two-Stage, Two-Dimensional Bin Packing Problem

  • Alberto Caprara
  • Andrea Lodi
  • Michele Monaci
Conference paper
Part of the Lecture Notes in Computer Science book series (LNCS, volume 2337)


We present an asymptotic PTAS for Two-Dimensional Bin Packing, which requires packing (or cutting) a given set of rectangles from the minimum number of square bins, with the further restriction that cutting the rectangles from the bins can be done in two stages, as is frequently the case in real-world applications. To the best of our knowledge, this is the first approximation scheme for a nontrivial two-dimensional (and real-world) generalization of classical one-dimensional Bin Packing in which rectangles have to be packed in (finite) squares. A simplification of our method yields an asymptotic PTAS for the two-stage packing of rectangles in a bin of unit width and infinite height. Moreover, we point out that our method may lead to a better approximation guarantee for Two-Dimensional Bin Packing without stage restrictions, provided some structural property holds.


Approximation Scheme Approximation Guarantee Strip Packing Consecutive Item Orthogonal Packing 
These keywords were added by machine and not by the authors. This process is experimental and the keywords may be updated as the learning algorithm improves.


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. 1.
    B.S. Baker, E.G. Coffman, Jr., and R.L. Rivest. Orthogonal packing in two dimensions. SIAM Journal on Computing, 9:846–855, 1980.MathSciNetzbMATHCrossRefGoogle Scholar
  2. 2.
    B.S. Baker and J.S. Schwartz. Shelf algorithms for two-dimensional packing problems. SIAM Journal on Computing, 12:508–525, 1983.MathSciNetzbMATHCrossRefGoogle Scholar
  3. 3.
    F.R.K. Chung, M.R. Garey, and D.S. Johnson. On packing two-dimensional bins. SIAM Journal on Algebraic and Discrete Methods, 3:66–76, 1982.MathSciNetzbMATHCrossRefGoogle Scholar
  4. 4.
    E.G. Coffman, Jr., M.R. Garey, and D.S. Johnson. Approximation algorithms for bin packing: A survey. In D.S. Hochbaum, editor, Approximation Algorithms for NP-Hard Problems. PWS Publishing Company, Boston, 1997.Google Scholar
  5. 5.
    E.G. Coffman, Jr., M.R. Garey, D.S. Johnson, and R.E. Tarjan. Performance bounds for level-oriented two-dimensional packing algorithms. SIAM Journal on Computing, 9:801–826, 1980.MathSciNetCrossRefGoogle Scholar
  6. 6.
    J.M.V. De Carvalho and A.J.G. Rodrigues. A computer based interactive approach to a two-stage cutting stock problem. INFOR, 32:243–252, 1994.zbMATHGoogle Scholar
  7. 7.
    J.M.V. De Carvalho and A.J.G. Rodrigues. An LP-based approach to a two-stage cutting stock problem. European Journal of Operational Research, 84:580–589, 1995.zbMATHCrossRefGoogle Scholar
  8. 8.
    W. Fernandez de la Vega and G.S. Lueker. Bin packing can be solved within 1 + ε in linear time. Combinatorica, 1:349–355, 1981.MathSciNetzbMATHCrossRefGoogle Scholar
  9. 9.
    P.C. Gilmore and R.E. Gomory. Multistage cutting problems of two and more dimensions. Operations Research, 13:94–119, 1965.zbMATHCrossRefGoogle Scholar
  10. 10.
    N. Karmarkar and R.M. Karp. An efficient approximation scheme for the one-dimensional bin-packing problem. In Proc. 23rd Annual IEEE Symp. Found. Comput. Sci., pages 312–320, 1982.Google Scholar
  11. 11.
    C. Kenyon and E. Rémila. A near-optimal solution to a two-dimensional cutting stock problem. Mathematics of Operations Research, 25:645–656, 2000.MathSciNetzbMATHCrossRefGoogle Scholar
  12. 12.
    H.W. Lenstra. Integer programming with a fixed number of variables. Mathematics of Operations Research 8:538–548, 1983.MathSciNetzbMATHCrossRefGoogle Scholar
  13. 13.
    S.S. Seiden and R. van Stee. New bounds for multi-dimensional packing. In Proc. 13th Annual ACM-SIAM Symp. Discr. Alg. (SODA’02), 485–495, 2002.Google Scholar
  14. 14.
    F. Vanderbeck. A nested decomposition approach to a 3-stage 2-dimensional cutting stock problem. Management Science, 47:864–879, 2001.zbMATHCrossRefGoogle Scholar

Copyright information

© Springer-Verlag Berlin Heidelberg 2002

Authors and Affiliations

  • Alberto Caprara
    • 1
  • Andrea Lodi
    • 1
  • Michele Monaci
    • 1
  1. 1.D.E.I.S.Università di BolognaBolognaItaly

Personalised recommendations